New Mexico, 2025

Flash Flood in New Mexico, July 24, 2025

July 24, 2025 · NWS EPZ · 1 event in 1 county or zone

A weak upper level trough moved through southern New Mexico combining with an already moist atmosphere. Slow moving storms developed over the Sacramento Mountains and brought heavy rain to the Mescalero Indian Reservation which caused flash flooding southeast of Mescalero.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper level trough moved through southern New Mexico combining with an already moist atmosphere. Slow moving storms developed over the Sacramento Mountains and brought heavy rain to the Mescalero Indian Reservation which caused flash flooding southeast of Mescalero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 24, 10:39 AM MST, 5 hours 26 minutes earlier. Its key messages:

  • Updated at 1046 AM MDT Thu Jul 24 2025
  • Warming and mainly dry weather through Saturday with isolated storms favoring the Sacramento mountains and eastern areas.
  • Moisture starts to increase Sunday through Tuesday with more widespread thunderstorm activity.
  • The flash flooding threat returns Monday through Wednesday as a monsoonal plume sets up over the area. Increased moisture will allow temperatures fall to near or below normal.
Area forecast discussion, Jul 24, 10:39 AM MST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1139 AM MDT Thu Jul 24 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1046 AM MDT Thu Jul 24 2025

 - Warming and mainly dry weather through Saturday with isolated
   storms favoring the Sacramento mountains and eastern areas.

 - Moisture starts to increase Sunday through Tuesday with more
   widespread thunderstorm activity.

 - The flash flooding threat returns Monday through Wednesday as a
   monsoonal plume sets up over the area. Increased moisture will
   allow temperatures fall to near or below normal.

&&

.DISCUSSION...
Issued at 1046 AM MDT Thu Jul 24 2025

Low pressure centered over central California will continue to
filter in drier air to the area today. The best moisture will be
focused north and east which is where storm activity will be,
especially over the Sacramento Mtns. Moisture continues to get
scoured out on Friday with some lingering moisture in Hudspeth and
Otero counties. CAMs are illustrating storm chances in the same
general area but with less moisture for storms to ingest allowing
for less intense storms. In addition, with the drier air and
lesser storm activity, this will allow for temperatures to
increase again tomorrow and through the weekend. Temperatures will
be nearing triple digits tomorrow for portions of the lowlands
including Deming, El Paso, and the lower valley. If we don't reach
triple digits tomorrow, then there's an even better chance on
Saturday. Temperatures stay similar on Sunday, perhaps a degree or
two "cooler". Minimal storm activity expected Friday and Saturday
but better moisture starts to filter in Sunday morning allowing
for a more low end monsoon day with scattered storms in the
mountains with isolated storms spreading to the lowlands. Above
average moisture pushes in Monday and Tuesday as monsoonal flow
returns allowing for good storm chances across the area. Storms
will be efficient rain makers so localized flash flooding will be
possible. High pressure looks to migrate westward which will push
the monsoonal plume further west and over AZ with drier and warmer
conditions over our area.

&&

.AVIATION...
(18Z TAFS)
Issued at 1046 AM MDT Thu Jul 24 2025

VFR conditions expected for TAF sites with a continued down tick
in storm activity today. Storms will stay focused over the
Sacramento Mtns and not expecting it to impact terminals. Can
expect light winds out of the southwest becoming light and
variable tonight.

&&

.FIRE WEATHER...
Issued at 1046 AM MDT Thu Jul 24 2025

Elevated fire danger tomorrow and Saturday for almost all the
lowlands except portions of Hudspeth and Otero counties as min RHs
will dip to critical thresholds (12-15%). In addition, this drier
air that's coming in will help to warm up temperatures back to
above average. Our saving grace will be the light winds each
afternoon (10-15mph) and the light drainage winds overnight.
Better moisture starts pushing in from the southeast Sunday
allowing for a bit better thunderstorm chances. Min RHs still at
or below critical thresholds Sunday afternoon along and west of
the Continental Divide. A good monsoonal tap of moisture will
allow for good rain chances across the area starting Monday
through Wednesday. Min RHs stay above critical thresholds early
next week with values 20-40% in the lowlands and 40-50% in the
mountains.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  72  99  75 101 /   0   0   0   0
Sierra Blanca            66  93  67  95 /  10  10  10  10
Las Cruces               65  96  67  98 /   0   0   0   0
Alamogordo               67  94  70  97 /   0  10   0   0
Cloudcroft               50  73  52  75 /  10  30   0  10
Truth or Consequences    66  94  67  97 /   0   0   0   0
Silver City              61  89  63  90 /   0   0   0  10
Deming                   64  98  66 100 /   0   0   0   0
Lordsburg                65  95  67  96 /   0   0   0   0
West El Paso Metro       72  97  74  99 /   0   0   0   0
Dell City                68  97  70  98 /  10  10  10  10
Fort Hancock             72  99  73 101 /  10  10  10  10
Loma Linda               66  90  68  93 /   0   0   0   0
Fabens                   69  97  72 100 /   0   0   0   0
Santa Teresa             69  95  71  98 /   0   0   0   0
White Sands HQ           72  97  74  99 /   0   0   0   0
Jornada Range            66  95  68  97 /   0   0   0   0
Hatch                    65  98  67 100 /   0   0   0   0
Columbus                 68  98  71  99 /   0   0   0   0
Orogrande                66  94  67  95 /   0   0   0   0
Mayhill                  55  84  57  85 /  10  30   0  10
Mescalero                55  84  57  86 /  10  30   0  10
Timberon                 55  81  56  83 /  10  20   0  10
Winston                  54  87  56  88 /  10   0   0  10
Hillsboro                61  94  64  95 /   0   0   0   0
Spaceport                63  94  65  96 /   0   0   0   0
Lake Roberts             55  89  57  91 /   0   0   0  10
Hurley                   61  92  62  93 /   0   0   0   0
Cliff                    62  95  64  97 /   0   0   0   0
Mule Creek               60  91  62  93 /   0   0   0   0
Faywood                  63  91  64  93 /   0   0   0   0
Animas                   65  95  67  96 /   0   0   0   0
Hachita                  63  94  65  95 /   0   0   0   0
Antelope Wells           65  94  67  95 /   0  10   0   0
Cloverdale               64  90  65  90 /   0  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

FORECASTER...37-Slusher

In the hours before

Special weather statement, Jul 24, 11:37 AM MST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
1237 PM MDT Thu Jul 24 2025

NMZ414>417-241930-
Otero Mesa NM-East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
1237 PM MDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WITH HEAVY RAIN WILL IMPACT NORTH CENTRAL
OTERO COUNTY THROUGH 130 PM MDT...

At 1234 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms, lined up north to south, along the east slopes of the
Sacramento mountains...over Mayhill, Sacramento, Weed, moving east
at 10 mph.

HAZARD...Heavy rain, with local flooding of streams, arroyos, and
         low water crossing are the main threat. In addition,
         expect wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Flooding of low water crossings, and running of
         normally dry streams and arroyos possible.

Locations impacted include...
Timberon, Sacramento, Pinon, Mayhill, Silver Lake, Weed, Elk Silver,
Sixteen Springs, James Canyon, Hay Canyon, Cox Canyon, Avis, Upper
Dry Burnt Canyon, Lower Dry Burnt Canyon, Lower Sixteen Springs
Canyon, Elk Canyon, McDonald Flats, Bell Canyon, Whitetail, and
Miller Flats.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3296 10532 3296 10535 3256 10535 3263 10567
      3331 10561 3331 10532
TIME...MOT...LOC 1834Z 270DEG 10KT 3297 10545

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BIRD

The radar

The Holloman AFB radar (KHDX), 35 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Otero

When
July 24, 4:05 PM MST to 5:30 PM MST
Where
Otero County, 3.76 mi SSE of Mescalero to 4.35 mi N of Cloudcroft
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.100, -105.744

Indian Road 10 was closed due to flash flooding and necessary evacuations.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285715.